MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0308
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/01/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-01847.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a dural arteriovenous fistula (davf) using penumbra smart coils (smart coil), non-penumbra coils, and a non-penumbra microcatheter.During the procedure, the physician successfully placed two smart coils and a non-penumbra coil in the target vessel using the microcatheter.Next, the physician attempted to advance another smart coil; however, the smart coil was stuck within its introducer sheath and would not advance at all from its initial position.Therefore, the smart coil was removed.The physician then placed three additional smart coils in the vessel.The physician attempted to advance another smart coil through the introducer sheath; however, the same issue occurred; therefore, the smart coil was also removed.The procedure was completed using three additional smart coils, 20 non-penumbra coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was undamaged and intact with the pusher assembly.The pusher assembly mid-joint was returned retracted through the introducer sheath friction lock.The introducer sheath was fracture beneath the friction lock.Conclusions: evaluation of the first returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock, and the introducer sheath was fractured.If the pusher assembly mid-joint is retracted through the introducer sheath friction lock, resistance may be experienced during advancement, and damage such as a fractured introducer sheath may occur.During functional testing, the smart coil was able to be advanced through the friction lock with resistance.After unseating the pusher assembly from the friction lock, the pusher assembly was advanced without issue.Evaluation of the second returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Further evaluation revealed a pusher assembly kink near the mid-joint.This damage was likely a result of forceful advancement against resistance.During functional testing, the smart coil was able to be advanced through the friction lock with resistance.After unseating the pusher assembly from the friction lock, the pusher assembly was advanced without issue.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2020-01847.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10759739
Report Number3005168196-2020-01846
Device Sequence Number16959359
Product Code HCG
UDI-Device Identifier00814548015361
UDI-Public00814548015361
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/05/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/14/2024
Device Model Number400SMTXSFT0308
Device Catalogue Number400SMTXSFT0308
Device Lot NumberF87945
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/19/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/05/2020
Supplement Date Received by Manufacturer10/30/2020
Initial Report FDA Received Date10/29/2020
Supplement Report FDA Received Date11/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR
Date Report Sent to FDA01/01/2005